Alert archive / Colorado / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 8, NWS Denver/Boulder, CO

May 24, 2011Lincoln County, Colorado

NWS Denver/Boulder, CO issued this severe thunderstorm warning at May 24, 2011, 9:19 AM MDT for Lincoln County, Colorado. It was in force for 41 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 24, 2011, 9:19 AM MDT (15:19 UTC)
Expired
May 24, 2011, 10:00 AM MDT
In force
41 min
Issued by
NWS Denver/Boulder, CO
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Lincoln County, CO

The radar

The Denver radar (KFTG), 96 km from the middle of the area, began a volume at 15:22 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Denver, CO (KDNR), launched 12:00Z, 3.3 hours before the alert went out and 57 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2011-05-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 291 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2011-05-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 32 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
291 J/kg
Mixed-layer CIN
-122 J/kg
Mixed-layer LCL
996 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
32 m²/s²
0-3 km storm-relative helicity
85 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

907 
WUUS55 KBOU 241519
SVRBOU
COC073-241600-
/O.NEW.KBOU.SV.W.0008.110524T1519Z-110524T1600Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DENVER CO
919 AM MDT TUE MAY 24 2011

THE NATIONAL WEATHER SERVICE IN DENVER HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTH CENTRAL LINCOLN COUNTY IN EAST CENTRAL COLORADO

* UNTIL 1000 AM MDT

* AT 919 AM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING ONE INCH DIAMETER HAIL...
  AND DAMAGING WINDS UP TO ABOUT 60 MPH.  THIS STORM WAS LOCATED NEAR
  GENOA...OR 11 MILES EAST OF LIMON...MOVING NORTH AT 25 MPH.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO GENOA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY SHELTER
AWAY FROM CREEK BEDS AND OTHER FLOOD-PRONE AREAS. REMEMBER...A SEVERE
THUNDERSTORM CAN PRODUCE LARGE DAMAGING HAIL...DAMAGING WINDS IN
EXCESS OF 58 MPH...DEADLY LIGHTNING...AND VERY HEAVY RAIN.

&&

LAT...LON 3957 10370 3956 10339 3921 10335 3918 10354
TIME...MOT...LOC 1519Z 163DEG 22KT 3928 10350
WIND...HAIL 60MPH 1.00IN

$$
2 follow-up statements
573 
WWUS55 KBOU 241539
SVSBOU

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DENVER CO
939 AM MDT TUE MAY 24 2011

COC073-241600-
/O.CON.KBOU.SV.W.0008.000000T0000Z-110524T1600Z/
LINCOLN CO-
939 AM MDT TUE MAY 24 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1000 AM MDT
FOR NORTH CENTRAL LINCOLN COUNTY...

AT 939 AM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING ONE INCH DIAMETER HAIL...AND
DAMAGING WINDS UP TO ABOUT 60 MPH.  THIS STORM WAS LOCATED OVER NORTH
CENTRAL LINCOLN COUNTY...OR 10 MILES NORTHEAST OF LIMON...MOVING
NORTH AT 25 MPH.

THE SEVERE THUNDERSTORM WILL REMAIN OVER MAINLY RURAL AREAS OF THE
WARNED COUNTY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN DENVER.

&&

LAT...LON 3956 10370 3957 10367 3956 10339 3933 10343
      3931 10358
TIME...MOT...LOC 1539Z 163DEG 20KT 3936 10354
WIND...HAIL 60MPH 1.00IN

$$
371 
WWUS55 KBOU 241550
SVSBOU

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DENVER CO
950 AM MDT TUE MAY 24 2011

COC073-241601-
/O.EXP.KBOU.SV.W.0008.000000T0000Z-110524T1600Z/
LINCOLN CO-
950 AM MDT TUE MAY 24 2011

...THE SEVERE THUNDERSTORM WARNING FOR NORTH CENTRAL LINCOLN COUNTY
WILL EXPIRE AT 1000 AM MDT...

THE THUNDERSTORM THAT PROMPTED THE WARNING HAS WEAKENED AND IS NO
LONGER EXPECTED TO PRODUCE SEVERE WEATHER.

LAT...LON 3956 10370 3957 10367 3956 10339 3933 10343
      3931 10358
TIME...MOT...LOC 1551Z 163DEG 20KT 3942 10357

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at May 24, 4:15 AM MDT, 5 hours 4 minutes earlier.

Area forecast discussion, May 24, 4:15 AM MDT, 5 hours 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DENVER CO
415 AM MDT TUE MAY 24 2011

.SHORT TERM...ALL THE MODELS ARE IN AGREEMENT WITH THE UPPER LOW
EJECTING NORTHEAST ACROSS COLORADO TODAY AND DEEPENING OVER WESTERN
KANSAS THIS EVENING.  WE ARE ALREADY SEEING SHOWERS INCREASE ACROSS
SOUTH CENTRAL AND SOUTHWEST COLORADO AS THE TROUGH APPROACHES.  SO
WE EXPECT ANOTHER UNSETTLED DAY...WITH SHOWERS THIS MORNING GIVING
WAY TO SHOWERS AND THUNDERSTORMS THIS AFTERNOON.  AS THE UPPER LOW
INTENSIFIES OVER WESTERN KANSAS THIS EVENING THERE WILL BE A STRONG
BACKWASH OF NORTHERLY FLOW...AND EXPECT A LOT OF PRECIPITATION...
THIS IS WHERE MODELS DISAGREE...00Z NAM SAID THE HEAVIEST RAIN WOULD
BE IN NEBRASKA...GFS SAID IN NORTHEAST CO.  THE 06Z NAM IS NOW
LEANING TOWARDS GFS.  FOR NOW WILL NOT ISSUE A FLASH FLOOD WATCH...
WILL MENTION THE POTENTIAL HEAVY RAIN IN THE WEATHER STORY...AND
HAVE DAY SHIFT WATCH THE EVOLUTION OF THE STORM.

WE SHOULD SEE PRECIPITION DROP OFF QUITE SUBSTANTIALLY THIS EVENING
OVER THE HIGH COUNTRY AND URBAN COORIDOR AS UPPER FORCING SLIDES TO
THE EAST.

.LONG TERM...MODELS HAVE A PRETTY TIGHT UPPER LOW CENTERED OVER EAST
CENTRAL KANSAS WEDNESDAY MORNING AT 12Z.  THEY SHOW DECENT SHORT
WAVE RIDGING PROGGED FOR THE CWA WEDNESDAY INTO WEDNESDAY NIGHT...
BEFORE ZONAL FLOW MOVES OVER EARLY THURSDAY MORNING.  THE ZONAL FLOW
CONTINUES THURSDAY AND THURSDAY NIGHT WITH AN INCREASE IN SPEED.
BOTH MODELS HAVE A PRETTY DECENT WEST-NORTHWESTERLY JET MAXIMUM OVER
THE NORTHERN COLORADO BORDER AREA LATER THURSDAY NIGHT INTO FRIDAY.
IN THE SYNOPTIC SCALE...DOWNWARD MOTION IS PROGGED WEDNESDAY INTO
THE EVENING.  UPWARD MOTION IS THEN PROGGED THE REST OF WEDNESDAY
NIGHT THROUGH THURSDAY EVENING.  THE LOW LEVEL PRESSURE AND WIND
FIELDS SHOW PRETTY DECENT NORTHERLY BOUNDARY LAYER FLOW WEDNESDAY
...ESPECIALLY OVER THE EASTERN PLAINS.  WEDNESDAY NIGHT LOOKS TO
HAVE NORMAL DIURNAL WINDS PATTERNS IN PLACE.  ON THURSDAY...
SOUTHEASTERLIES ARE PROGGED FOR THE PLAINS.  FOR MOISTURE...MODELS
HAVE QUITE A BIT LINGERING OVER THE EASTERN PLAINS WEDNESDAY ON THE
BACK SIDE OF THE UPPER LOW.  BY AFTERNOON...THE DEEP MOISTURE MOVES
OUT...BUT BOTH MODELS KEEP SOME IN THE MID LEVELS OVER MUCH OF THE
CWA.  IT GRADUALLY DRIES OUT FOR ALL AREAS WEDNESDAY EVENING.  ON
THURSDAY...THERE IS SOME MOISTURE IN THE MID AND UPPER LEVELS...BUT
THE LOWER LEVELS ARE FAIRLY DRY.  THE BOUNDARY LAYER DEW POINT
FIELDS SHOW MAINLY 30S F DEW POINTS WEDNESDAY THROUGH THURSDAY
NIGHT.  THERE IS NO CAPE AROUND ON WEDNESDAY OR WEDNESDAY NIGHT.  BY
LATE DAY THURSDAY...THERE IS SOME OVER THE FOOTHILLS AND ADJACENT
PLAINS...WITH VALUES AROUND 1000 J/KG OVER THE WESTERN PLAINS.  THE
QPF FIELDS SHOW FAIRLY DECENT MEASURABLE RAINFALL AMOUNTS OVER THE
EASTERN PLAINS WEDNESDAY MORNING ON BOTH MODELS.   THIS CONTINUES ON
THE NAM FOR THE AFTERNOON.  THE GFS HAS NEARLY NOTHING FOR WEDNESDAY
AFTERNOON.  WEDNESDAY NIGHT IS DRY...AS WELL AS MUCH OF THURSDAY.
MODELS HAVE A TAD OF MEASURABLE PRECIPITATION OVER THE NORTHERN
FORECAST AREA LATE DAY THURSDAY INTO THURSDAY NIGHT.  FOR
POPS...WILL PRETTY MUCH STAY THE COURSE OF THE CURRENT GRIDS ...WITH
HIGH POPS OVER THE FAR EAST ON WEDNESDAY...AND LESS AS YOU GO WEST.
WILL KEEP SOME MINOR POPS GOING WEDNESDAY EVENING.  DRY THEN UNTIL
THURSDAY AFTERNOON AND THEN ONLY 10-20%S FOR LATE DAY CONVECTION
INCLUDING THUNDER.  FOR TEMPERATURES...WEDNESDAY'S HIGHS ARE SIMILAR
TO TODAY'S READINGS...BUT A BIT COOLER OVER THE EASTERN THIRD OF THE
CWA.  THURSDAY'S HIGHS WARM UP 3-6 C FROM WEDNESDAY'S.  FOR THE
LATER DAYS...FRIDAY THROUGH MONDAY...MODELS ARE SHOWING STRONG ZONAL
FLOW ON FRIDAY WITH AN UPPER CLOSED LOW PUSHING EASTWARD OVER THE
NORTHERN UNITED STATES.  THE STRONG ZONAL FLOW IS PROGGED TO
CONTINUE INTO SATURDAY.  SATURDAY NIGHT INTO MONDAY...THE FLOW ALOFT
DECREASES AND IS SOUTHWESTERLY IN ADVANCE OF THE NEXT UPPER TROUGH
GETTING INTO THE GREAT BASIN LATE SUNDAY AND MONDAY.  MOISTURE IS
NOT GREAT THROUGH THE PERIOD...BUT WILL PUT SOME LATE DAY CONVECTION
IN...ESPECIALLY ON SATURDAY.  TEMPERATURES MAY GET TO SEASONAL
NORMALS LATER IN THE WEEKEND.

&&

.HYDROLOGY...NORTHEAST COLORADO (ZONES 50...51...49...48...45...46)
RECEIVED A GENEROUS 1 TO 3 INCHES OF RAIN IN THE PAST DAY...AND MORE
RAIN WILL BE ON THE WAY TODAY AND TONIGHT.  THE MAIN CONCERN WILL BE
HOW THE UPPER LOW INTENSIFIES...IF IT IS IN FAR WESTERN KANSAS WE
COULD SEE SOME THUNDERSTORMS DROP ANOTHER 2 TO 4 INCHES OF RAIN
MAINLY EAST OF A BRUSH TO LIMON LINE.  THE REST OF THE FORECAST AREA
WILL HAVE SOME PRECIPITATION...MOST LIKELY A HALF INCH OR LESS.

&&

.AVIATION...EXPECT SHOWERS TO DEVELOP THIS MORNING...WITH SHOWERS
AND THUNDERSTORMS LIKELY IN METRO DENVER THIS AFTERNOON INTO EARLY
EVENING.  CIGS WILL RANGE BETWEEN 4KFT AND 6KFT...WITH BRIEF MVFR
CIGS AND VSBYS IN TSRA.  CONDITIONS WILL IMPROVE MARKEDLY MID EVENING
WITH ALL VFR AFTER SUNSET.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...NONE.

&&

RTG/RJK
Hazardous weather outlook, May 24, 4:50 AM MDT, 4 hours 29 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DENVER CO
450 AM MDT TUE MAY 24 2011

COZ030>051-241700-
JACKSON COUNTY BELOW 9000 FEET-WEST JACKSON AND WEST GRAND
COUNTIES ABOVE 9000 FEET-GRAND AND SUMMIT COUNTIES BELOW 9000
FEET-SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/
NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET-SOUTH AND SOUTHEAST
GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/GILPIN/CLEAR CREEK/
SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE 9000 FEET-LARIMER AND
BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET-JEFFERSON AND WEST
DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR CREEK/NORTHEAST PARK
COUNTIES BELOW 9000 FEET-CENTRAL AND SOUTHEAST PARK COUNTY-LARIMER
COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY-BOULDER AND JEFFERSON
COUNTIES BELOW 6000 FEET/WEST BROOMFIELD COUNTY-NORTH DOUGLAS
COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND ARAPAHOE COUNTIES/
EAST BROOMFIELD COUNTY-ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES
ABOVE 6000 FEET-NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD
COUNTY-MORGAN COUNTY-CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES-
NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN
COUNTY-SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN
COUNTY-LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS
COUNTY-
450 AM MDT TUE MAY 24 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL
COLORADO.

.DAY ONE...TODAY AND TONIGHT

EXPECT ANOTHER UNSETTLED 12 TO 24 HOURS...WITH SCATTERED SHOWERS
THIS MORNING WITH SNOW SHOWERS IN THE MOUNTAINS...THEN SHOWERS
LIKELY THIS AFTEROON WITH ISOLATED THUNDERSTORMS.  THE ATTENTION
SHIFTS TO THE NORTHEAST CORNER OF THE STATE THIS EVENING WITH
SHOWERS AND THUNDERSTORMS LIKELY....WITH LOCALLY HEAVY RAIN...AND
SOME LOWLAND FLOODING POSSIBLE.  PRECIPITATION WILL DECREASE OVER
THE MOUNTAINS AND URBAN COORIDOR AFTER SUNSET THIS EVENING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

PRECIPITATION WILL LINGER ON WEDNESDAY...AND DECREASE FROM WEST TO
EAST AS THE LATEST STORM EXISTS THE FORECAST AREA.  THERE WILL BE A
SLIGHT CHANCE OF LATE DAY SHOWERS AND THUNDERSTORMS THURSDAY...THEN
AGAIN SATURDAY.  OTHERWISE DRY CONDITIONS ARE EXPECTED.
WEDNESDAY'S TEMPERATURES WILL BE BELOW SEASONAL NORMALS...WITH NEAR
NORMAL READINGS EXPECTED THURSDAY THROUGH SATURDAY.  SUNDAY AND
MONDAY COULD SEE ABOVE NORMAL TEMPERATURES.  SEVERE WEATHER OR
FLOODING ISSUES ARE NOT EXPECTED WEDNESDAY THROUGH NEXT MONDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED FOR TODAY OR T0NIGHT.

RTG/RJK

The office that day

Everything else NWS Denver/Boulder, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 23, 6:39 PM MDTSpecial Weather StatementBOUSedgwick36 min
May 24, 1:35 AM MDTSpecial Weather StatementBOUElbert40 min
May 24, 9:27 AM MDTFlash Flood WatchBOULogan, Morgan, Phillips, Sedgwick, Washington19 hr
May 24, 12:01 PM MDTSpecial Weather StatementBOULincoln44 min
May 24, 12:29 PM MDTAreal Flood AdvisoryBOUMorgan116 min
May 24, 2:55 PM MDTFlash Flood WarningBOUWashington6 hr
May 24, 3:45 PM MDTSpecial Weather StatementBOUPhillips45 min
May 24, 3:56 PM MDTFlash Flood WarningBOUPhillips6 hr

Nearby

Severe Thunderstorm Warnings in Colorado, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.